Int. J. of Applied Management Science   »   2014 Vol.6, No.2



Title: On path floats in a stochastic project network


Authors: Ching-Chung Kuo; Zhen Li; Jun Ma


Department of Management, College of Business, University of North Texas, 1155 Union Circle #305429, Denton, TX 76203-5017, USA
Department of Management and Marketing, Jones College of Business, Middle Tennessee State University, 1301 East Main Street, Murfreesboro, TN 37132-0001, USA
School of Business, University of International Business and Economics, 10 Huixin East Street, Chaoyang District, Beijing 100029, China


Abstract: In a deterministic project network, all the activity times are fixed values and the path float can be found by computing the difference between the project duration and the path length. This is not possible in its stochastic counterpart, where the path lengths and the project duration change constantly since each activity time is a random variable. In the current literature, several methods have been proposed to define the float of a path in this case but all of them are fundamentally flawed. This paper aims to suggest an improved definition of path float in a stochastic project network and show how to compute it through the use of an approximation algorithm for estimating the mean and variance of the project duration under some reasonable assumptions. A numerical example will be provided to demonstrate the superiority of the new approach to the existing ones.


Keywords: project management; stochastic project networks; critical path; path float; normal distribution.


DOI: 10.1504/IJAMS.2014.060890


Int. J. of Applied Management Science, 2014 Vol.6, No.2, pp.136 - 151


Available online: 04 May 2014



Editors Full text accessAccess for SubscribersPurchase this articleComment on this article